Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Northern Indiana
NWS Northern Indiana issued this special weather statement at Jun 19, 2021, 7:39 PM EDT for Cass County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2021, 7:39 PM EDT (23:39 UTC)
- Expired
- Jun 19, 2021, 8:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Northern Indiana
County Cass County, MI
The radar
The Northern Indiana radar (KIWX), 72 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2433 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
760 WWUS83 KIWX 192339 SPSIWX Special Weather Statement National Weather Service Northern Indiana 739 PM EDT Sat Jun 19 2021 MIZ077-078-200030- Berrien-Cass- 739 PM EDT Sat Jun 19 2021 ...A STRONG THUNDERSTORM WILL AFFECT CASS AND EAST CENTRAL BERRIEN COUNTIES... At 739 PM EDT, a strong thunderstorm was located near Dowagiac, moving east at 30 mph. Wind gusts up to 50 mph and penny size hail are possible with this storm. Locations impacted include... Niles, Dowagiac, Cassopolis, Marcellus, Pokagon, Penn, Vandalia, Dewey Lake, Dailey, La Grange, Paradise Lake, Calvin Center, Sumnerville, Indian Lake, Donnell Lake, Sandy Beach, Jones, Diamond Lake, Shavehead Lake and Wakelee. Seek shelter until this storm passes. && LAT...LON 4189 8628 4206 8626 4206 8577 4181 8578 TIME...MOT...LOC 2339Z 273DEG 25KT 4197 8618 $$ HAIL...0.75IN WIND...50MPH MARSILI
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Jun 19, 3:01 PM EDT, 4 hours 38 minutes earlier.
Area forecast discussion, Jun 19, 3:01 PM EDT, 4 hours 38 minutes before
Area Forecast Discussion...Correction National Weather Service Northern Indiana 301 PM EDT Sat Jun 19 2021 .SYNOPSIS... Issued at 1235 PM EDT Sat Jun 19 2021 There is a chance for widely scattered showers and thunderstorms this afternoon into this evening. Better chances for thunderstorms, potentially severe, arrive late Sunday afternoon into Sunday night. Trending slightly cooler and mainly dry then early next week. && .SHORT TERM...(This Afternoon through Sunday Night) Issued at 300 PM EDT Sat Jun 19 2021 A surface trough will trail a potent shortwave tracking ese toward the eastern Great Lakes this afternoon into tonight. Erosion of lingering MLCIN should favor widely scattered convection in the vicinity of this trough (and/or outflow boundary) by late afternoon-early evening, with latest ob/satellite trends and CAMs favoring our northeast zones (far ne IN/nw OH/sc MI). A few cells could trend strong to severe (hail/wind main threats) given seasonably strong wnw flow in the mid levels, and 1-2k j/kg of MLCAPE. Mainly dry and warm elsewhere in a drier, initially well mixed, environment south of this boundary. The main front then settles south into our southern zones, or just south of the area, later tonight into Sunday morning with quiet wx and lighter winds anticipated CWA wide. Attention by late Sunday afternoon into Sunday night will turn to increasing chances for two rounds of convection. Synoptically speaking, there be an upper level trough amplifying into the north- central CONUS, with ramping downstream southwesterly flow forcing the aforementioned frontal boundary back north toward the Michigan state line by this time. The associated northward flux of moisture and instability, in tandem with increasing deeper layer shear, could set the stage for a severe convective complex (or two). Forcing during the late aftn-eve periods will rely on a small scale lead vort max (or MCV), with the main cold front to follow overnight with additional convective chances if full overturning doesn't occur with the lead wave. Damaging winds and hail appear to be the primary threats, though a few tornadoes remain possible, especially near the warm front late aftn-eve. SPC did increase Day 2 severe wind probs, favoring our nw IN and sw MI areas in a high shear/moderate CAPE environment. && .LONG TERM...(Monday through Saturday) Issued at 300 PM EDT Sat Jun 19 2021 Drier and cooler air will advect in post-frontal Monday into Tuesday, though low chances remain for showers Monday as the upper trough axis translates through. High pressure then dominates into Wednesday and Thursday with temps on the rise. The late week period will then feature the next decent chance for convection. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1235 PM EDT Sat Jun 19 2021 Southwest winds gusting to near 20 knots in a well mixed pre- frontal environment will diminish this evening. An isolated thunderstorm may develop in the vicinity of the terminals late this afternoon/evening near any outflow boundaries. However, chances/coverage are too low for a mention in the TAF at this time. Mainly VFR otherwise. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Steinwedel SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...Steinwedel Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 19, 2:50 PM EDT, 4 hours 49 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 250 PM EDT Sat Jun 19 2021 LMZ043-046-201900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 250 PM EDT Sat Jun 19 2021 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. There is a slight chance for thunderstorms this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There are chances for strong to severe thunderstorms late Sunday afternoon into Sunday night. INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005- 015-016-024-025-201900- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 250 PM EDT Sat Jun 19 2021 /150 PM CDT Sat Jun 19 2021/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. There are low chances for thunderstorms this afternoon into this evening. Isolated strong to severe storms are possible, with heavy rain, damaging winds, and hail up to 1 inch in diameter possible. Confidence is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is risk for severe thunderstorms late Sunday afternoon into Sunday night. Large hail, damaging winds, and heavy rain are the main threats. Isolated tornadoes are also possible. Confidence is medium. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ003-MIZ077-201900- La Porte-Berrien- 250 PM EDT Sat Jun 19 2021 /150 PM CDT Sat Jun 19 2021/ This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. There are low chances for thunderstorms this afternoon into this evening. Isolated strong to severe storms are possible, with heavy rain, damaging winds, and hail up to 1 inch in diameter possible. Confidence is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is risk for severe thunderstorms late Sunday afternoon into Sunday night. Large hail, damaging winds, and heavy rain are the main threats. Isolated tornadoes are also possible. Confidence is medium. Dangerous swimming conditions are expected on Lake Michigan beaches Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Jun 19, 7:26 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
726 PM EDT Sat Jun 19 2021
INZ003-004-MIZ077-200000-
La Porte-St. Joseph-Berrien-
726 PM EDT Sat Jun 19 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. JOSEPH...
NORTHEASTERN LA PORTE AND SOUTHERN BERRIEN COUNTIES...
At 725 PM EDT/625 PM CDT/, a strong thunderstorm was located near New
Buffalo, or 7 miles northeast of Michigan City, moving east at 35
mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
South Bend, Michigan City, Buchanan, New Buffalo, New Carlisle, Three
Oaks, Long Beach, Pottawattamie Park, Shorewood-Tower Hill,
Shorewood-Tower Hills-Harbert, Dayton, Galien, Michiana Shores, Grand
Beach, Michiana, Union Pier, New Troy, Harbert, Chain-o-lakes and
Crumstown.
This includes the following highways...
Interstate 80 in Indiana between mile markers 53 and 72.
Interstate 94 in Indiana between mile markers 41 and 45.
Interstate 94 in Michigan between mile markers 0 and 11.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4176 8691 4183 8678 4189 8669 4187 8630
4161 8636 4172 8691 4173 8691 4174 8692
TIME...MOT...LOC 2325Z 278DEG 32KT 4180 8680
HAIL...0.25IN
WIND...40MPH
NWSSpecial weather statement, Jun 19, 7:39 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Northern Indiana 739 PM EDT Sat Jun 19 2021 MIZ077-078-200030- Berrien-Cass- 739 PM EDT Sat Jun 19 2021 ...A STRONG THUNDERSTORM WILL AFFECT CASS AND EAST CENTRAL BERRIEN COUNTIES... At 739 PM EDT, a strong thunderstorm was located near Dowagiac, moving east at 30 mph. Wind gusts up to 50 mph and penny size hail are possible with this storm. Locations impacted include... Niles, Dowagiac, Cassopolis, Marcellus, Pokagon, Penn, Vandalia, Dewey Lake, Dailey, La Grange, Paradise Lake, Calvin Center, Sumnerville, Indian Lake, Donnell Lake, Sandy Beach, Jones, Diamond Lake, Shavehead Lake and Wakelee. Seek shelter until this storm passes. && LAT...LON 4189 8628 4206 8626 4206 8577 4181 8578 TIME...MOT...LOC 2339Z 273DEG 25KT 4197 8618 HAIL...0.75IN WIND...50MPH MARSILI
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:35 PM EDT | Severe Thunderstorm Warning | IWX | LaPorte, Saint Joseph | 40 min |
| Jun 19, 8:46 AM EDT | Special Weather Statement | IWX | Saint Joseph | 29 min |
| Jun 19, 7:26 PM EDT | Special Weather Statement | IWX | Berrien | 34 min |
| Jun 19, 7:48 PM EDT | Severe Thunderstorm Warning | IWX | Cass | 42 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.